Much is said today about the opioid crisis, but public health experts also warn that benzodiazepines, including Ativan, may cause the next big health crisis in the United States.
In 1999, 1,135 people died as a result of overdosing on benzodiazepines, per CNBC. In 2015, benzodiazepines were responsible for a staggering 8,791 deaths. The Drug Policy Alliance states that drug overdose is the No. 1 cause of death in the United States today for adults under age 50.
Scientists estimate that between 10 percent and 15 percent of people who use benzos are likely to misuse them. One way to prevent these avoidable deaths is to educate the public about the dangers of misusing these drugs. Another way is to learn to spot the signs of an overdose in its early stages.
Ativan (lorazepam) is a short-acting mild sedative that calms people who have panic attacks and related disorders. In some cases, it is also used for people who are going through alcohol withdrawal symptoms or have sleep disorders, or even epilepsy.
Ativan is one of the many benzodiazepines with the potential for misuse. Misuse of any drug could result in an overdose that requires a hospital visit to prevent health complications or death.
Variables That Increase the Risk of Ativan Overdose
According to the Journal of Toxicology: Clinical Toxicology, concerns over Ativan overdoses have existed since at least the 1980s. Data today links benzodiazepines to many avoidable deaths.
Overdoses occur when someone takes more of any drug than their body can metabolize. Overdoses require medical assistance. Factors that increase the risk of overdose are:
Recent Withdrawal or Detox
Detox usually means a person has reduced their use of a drug or fully quit using it. This leads to a loss of tolerance that is dangerous in the event of a relapse. The person takes the dosage they were used to taking before, but their body can’t handle it.
A person who recently lost weight cannot take the same amount of a drug they did when they were heavier.
Even though Ativan is a prescription, some people get it illicitly. Contraband Ativan could be contaminated with other drugs, or pills may contain much higher doses of Ativan than expected.
Consuming Too Much on Purpose
Some people may be struggling with suicidal ideation and may purposefully consume too much of a substance.
What an Overdose Looks Like
Because Ativan is a prescription drug, some people may not recognize the signs of overdose that they associate with street drugs. A study in the Journal of Toxicology: Clinical Toxicology looked at children who took lorazepam by accident and found these common symptoms of overdose:
- Inability to control movements
- Slowed breathing
- Deep snoring
The above are signs of a potentially lethal overdose. Though the study found these in children who accidentally took Ativan, adults can also experience these signs of overdose. Other symptoms to look for include:
- Loss of consciousness
- Clammy or cold skin
- Slowed respiration
- Slow pulse
It is important to call 911 if you notice someone having visible signs of overdose. They may also be experiencing symptoms of overdose only a physician can detect, such as internal bleeding.
Doses That Can Cause an Overdose
An overdose happens when you take more of a drug than your body can handle. This amount is different for everyone. Factors, such as the average amount is taken, history of substance abuse, sex, age, body mass, and metabolism, all affect how much Ativan will trigger an overdose.
- Taking Ativan more often than you should
- Taking it in larger doses than prescribed
- Taking any amount of Ativan that is not prescribed to you
- Using it for nonmedical reasons
- Mixing it with other substances of abuse, especially depressants like alcohol
Again, there will be much personal variation, but we’ve outlined average doses of Ativan below.
- For anxiety:
- Adults and children who are age 12 and older usually take 2 mg (milligrams) to 6 mg of the oral solution or 2 mg to 3 mg in tablets. Your doctor will divide these doses up so that you take them at different times of the day.
- Elderly individuals will usually take 1 mg to 2 mg of the oral solution or tablets. Again, the dose may be divided throughout the day.
- For insomnia:
- Adults and children age 12 and older usually take 2 mg to 4 mg per day as one dose before going to sleep. Your physician will assess how much of this is needed and on what basis.
A physician should determine the doses of Ativan for children under age 12.
After Calling 911: What To Do While Waiting for Paramedics
Again, the first thing you should do is call 911 if an Ativan overdose is suspected.
You may feel powerless if someone you love is having an overdose. After you call 911, you can take steps to help a friend or loved one avoid health complications, such as:
- Collect the prescription the person has taken so you can show it to paramedics.
- Remain calm.
- Position the person on their side in the recovery position if they are no longer conscious.
- Monitor the person’s pulse and respiration until help arrives.
- Do not give the person food and water.
- Do not attempt to force the person to throw up to get rid of the medication.
- Follow instructions from the 911 dispatcher.
If you know basic first aid, you can administer CPR if a person is not breathing.
What To Do at the Hospital
Treatment for an overdose varies depending on the situation.
Overdose treatment always involves an assessment, observation, a psychological consult, and blood tests.
Doctors may also decide to use an antidote, if available, or expel the drug from the person’s body.
Activated charcoal can be administered to prevent drugs from being absorbed into the person’s system.
After successful treatment, patients should have a follow-up appointment.
Oftentimes, referrals to addiction treatment are made to address the underlying substance abuse that led to the overdose.
Prevention and Getting Help
Preventing an overdose is easier than treating one. Here are some things you can do to make an overdose less likely.
- Get rid of medication you do not need anymore.
- Keep the medication away from children and teens.
- Let your doctor know if you have overdosed or abused substances in the past.
- Read all directions for your medication.
- Keep the medication in its original package.
If you suspect an Ativan overdose, don’t hesitate to act. Getting the person’s medical attention as soon as possible could save their life.